Quick Search:

is currently disabled due to reindexing of the ZORA database. Please use Advanced Search.
uzh logo
Browse by:
bullet
bullet
bullet
bullet

Zurich Open Repository and Archive 

Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-41633

Oxenius, A; Hug, M I; Dodge-Khatami, A; Cavigelli-Brunner, A; Bauersfeld, U; Balmer, C (2010). Do predictors exist for a successful withdrawal of preoperative prostaglandin E(1) from neonates with d-transposition of the great arteries and intact ventricular septum? Pediatric Cardiology, 31(8):1198-1202.

[img] PDF (Verlags-PDF) - Registered users only
1MB

Abstract

Prostaglandin E(1) (PGE(1)) is given to neonates with d-transposition of the great arteries (d-TGA) to reduce cyanosis by reopening and maintaining the patency of the ductus arteriosus. To avoid side effects, this medication can be stopped for hemodynamically stable patients after balloon atrial septostomy (BAS). A consecutive series of neonates with d-TGA and an intact ventricular septum (IVS) presenting from 2000 through 2005 was analyzed retrospectively to search for side effects of PGE(1) and to identify predictors for a safe preoperative withdrawal. The medication was stopped for hemodynamically stable patients with transcutaneous oxygen saturations higher than 80% after BAS and reinitiated for patients with an oxygen saturation lower than 65%. Patients successfully weaned were compared with those who had failed weaning in terms of atrial septal defect (ASD) size, ductus arteriosus size, and the transcutaneous oxygen saturation. Prostaglandin E(1) was initiated for all 43 neonates with d-TGA. The median maintenance dose of PGE(1) was 0.00625 μg/kg/min (range, 0.00313-0.050 μg/kg/min) for a median duration of 6 days (range, 1-12 days). For 16 patients, PGE(1) was preoperatively withdrawn but then had to be reinitiated for 7 of the 16 patients. No predictors for a successful weaning of PGE(1) were found based on ASD size, ductus arteriosus size, or oxygen saturation. The adverse effects of PGE(1) were apnea in 10 patients and fever in 19 patients. Neither seizures nor necrotizing enterocolitis was documented. Prostaglandin E(1) was successfully withdrawn for a minority of hemodynamically stable patients with d-TGA. No predictors for a successful weaning could be identified. Because apnea and fever are common side effects, withdrawal of PGE(1) after BAS may improve patient safety and comfort. In this patient group, if PGE(1) withdrawal was not well tolerated, it could be safely reinitiated. There were no serious side effects of PGE(1.).

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Children's Hospital Zurich > Medical Clinic
DDC:610 Medicine & health
Language:English
Date:2010
Deposited On:22 Jan 2011 15:47
Last Modified:27 Nov 2013 19:58
Publisher:Springer
ISSN:0172-0643
Publisher DOI:10.1007/s00246-010-9790-x
PubMed ID:20886209
Citations:Web of Science®. Times Cited: 1
Google Scholar™
Scopus®. Citation Count: 2

Users (please log in): suggest update or correction for this item

Repository Staff Only: item control page